Duke Mathematical Journal

Some asymptotics of Topological quantum field theory via skein theory

Julien Marché and Majid Narimannejad

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


For each oriented surface Σ of genus g, we study a limit of quantum representations of the mapping class group arising in topological quantum field theory (TQFT) derived from the Kauffman bracket. We determine that these representations converge in the Fell topology to the representation of the mapping class group on H(Σ), the space of regular functions on the SL(2,C)-representation variety with its Hermitian structure coming from the symplectic structure of the SU(2)-representation variety. As a corollary, we give a new proof of the asymptotic faithfulness of quantum representations

Article information

Duke Math. J., Volume 141, Number 3 (2008), 573-587.

First available in Project Euclid: 15 February 2008

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57M27: Invariants of knots and 3-manifolds
Secondary: 57M50: Geometric structures on low-dimensional manifolds 37E30: Homeomorphisms and diffeomorphisms of planes and surfaces


Marché, Julien; Narimannejad, Majid. Some asymptotics of Topological quantum field theory via skein theory. Duke Math. J. 141 (2008), no. 3, 573--587. doi:10.1215/00127094-2007-006. https://projecteuclid.org/euclid.dmj/1203087638

Export citation


  • J. E. Andersen, Asymptotic faithfulness of the quantum $\rm SU(n)$ representations of the mapping class groups, Ann. of Math. (2) 163 (2006), 347--368.
  • —, Asymptotics of the Hilbert-Smith norm of curve operators in TQFT, preprint,\arxivmath/0605291v1[math.QA]
  • —, The Nielsen-Thurston classification of mapping classes is determined by TQFT, preprint,\arxivmath/0605036v1[math.QA]
  • J. E. Andersen, G. Masbaum, and K. Ueno, Topological quantum field theory and the Nielsen-Thurston classification of $M(0,4)$, Math. Proc. Cambridge Philos. Soc. 141 (2006), 477--488.
  • M. F. Atiyah and R. Bott, The Yang-Mills equations over Riemann surfaces, Philos. Trans. Roy. Soc. London Ser. A 308 (1983), 523--615.
  • C. Blanchet, N. Habegger, G. Masbaum, and P. Vogel, Three-manifold invariants derived from the Kauffman bracket, Topology 31 (1992), 685--699.
  • —, Topological quantum field theories derived from the Kauffman bracket, Topology 34 (1995), 883--927.
  • D. Bullock, Rings of $\rm SL\sb 2(\bf C)$-characters and the Kauffman bracket skein module, Comment. Math. Helv. 72 (1997), 521--542.
  • D. Bullock, C. Frohman, and J. Kania-Bartoszynska, The Yang-Mills measure in the Kauffman bracket skein module, Comment. Math. Helv. 78 (2003), 1--17.
  • M. H. Freedman, A magnetic model with a possible Chern-Simons phase, Comm. Math. Phys. 234 (2003), 129--183.
  • M. H. Freedman and V. Krushkal, On the asymptotics of quantum SU(2) representations of mapping class groups, Forum Math. 18 (2006), 293--304.
  • M. H. Freedman, K. Walker, and Z. Wang, Quantum $\rm SU(2)$ faithfully detects mapping class groups modulo center, Geom. Topol. 6 (2002), 523--539.
  • W. M. Goldman, The symplectic nature of fundamental groups of surfaces, Adv. in Math. 54 (1984), 200--225.
  • —, ``The complex-symplectic geometry of $\rm SL(2,\Bbb C)$-characters over surfaces'' in Algebraic Groups and Arithmetic (Mumbai, 2001), Tata Inst. Fund. Res., Mumbai, 2004, 375--407.
  • L. C. Jeffrey and J. Weitsman, Toric structures on the moduli space of flat connections on a Riemann surface: Volumes and the moment map, Adv. Math. 106 (1994), 151--168.
  • G. Masbaum, ``Quantum representations of mapping class groups'' in Groupes et géométrie, SMF Journ. Annu. 2003, Soc. Math. France, Montrouge, 2003, 19--36.
  • G. Masbaum and J. D. Roberts, On central extensions of mapping class groups, Math. Ann. 302 (1995), 131--150.
  • J. H. Przytycki and A. S. Sikora, On skein algebras and $\rm Sl\sb 2(\bf C)$-character varieties, Topology 39 (2000), 115--148.
  • N. Reshetikhin and V. G. Turaev, Invariants of $3$-manifolds via link polynomials and quantum groups, Invent. Math. 103 (1991), 547--597.
  • J. D. Roberts, Skeins and mapping class groups, Math. Proc. Cambridge Philos. Soc. 115 (1994), 53--77.
  • E. Witten, Quantum field theory and the Jones polynomial, Comm. Math. Phys. 121 (1989), 351--399.